CASE REPORTS

Prolonged Treatment with Interferon Alpha and Peginterferon Induces Rheumatoid Artrhitis Syndrome and Erythema Nodosum

download Full Article (PDF file)

Camelia Ionescu1, Laurenşiu Micu1, Ileana Constantinescu2, Monica Hortopan3, Cornel Ursaciuc4, Mihai Voiculescu1

1) Department of Internal Medicine - Nephrology;
2) Immunology and Virology Laboratory;
3) Pathology Laboratory, "Fundeni" Clinical Institute, Bucharest;
4) Immunology Laboratory, "V. Babes" Institute, Bucharest, Romania

Abstract

The antiviral treatment of chronic C hepatitis has improved significantly over the past decade with the introduction of interferons (IFNs), and more recently, pegylated IFNs. Up to two-thirds of all patients treated with pegylated IFN combined with ribavirin can now achieve viral eradication if treated according to current guidelines. Despite this success rate, hematological, immunological, rheumatological and dermatological side effects have been reported in chronic hepatitis C patients treated with IFN-alpha. The subjects of this report are two young females with chronic hepatitis C, who developed rheumatoid syndrome and/or erithema nodosum during antiviral treatment with IFN-alpha or pegylated IFN combined with ribavirine.

Key words
Interferon alpha - peginterferon - chronic hepatitis C - rheumatoid arthritis syndrome - erythema nodosum.